Missouri, 2018

Hail and Damaging Winds in Missouri, May 14, 2018

May 14, 2018 · NWS EAX · 9 events in 7 counties and zones

During the early afternoon hours on May 14, scattered thunderstorms moved through the area, with a few of these storms producing some marginally severe wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the early afternoon hours on May 14, scattered thunderstorms moved through the area, with a few of these storms producing some marginally severe wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 14, 11:34 AM CST, 50 minutes earlier.

Area forecast discussion, May 14, 11:34 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1234 PM CDT Mon May 14 2018

.Discussion...
Issued at 331 AM CDT MON MAY 14 2018

A shift in the weather pattern today with front finally progged
to push southward tonight and Tuesday. Also, expect a bit more
action today weather-wise as compared to the previous several days.
Ongoing morning convection across portions of southeast Nebraska,
southwest Iowa, and far northwest Missouri will reinforce the
frontal boundary and help shift it a bit further south this
morning/early afternoon. Increasing mid-level moisture and slight
cooling in the mid-levels will allow the stubborn 850-700mb cap to
weaken significantly by early afternoon. The 5Z HRRR has
convection breaking out across much of the forecast area by 18-19Z
(1-2 pm), but the NAM and RAP are holding off convection until
much later in the afternoon...and focus convection across
northeast KS and northwest Missouri moving it southward with time.
The NAM eventually develops an MCS feature that will push into
eastern Missouri around midnight but is also hinting at a second
round of storms across western Missouri after 00Z. Previous runs
of the HRRR also had a similar scenario of convection initiating
across northwest Missouri and eventually merging into an MCS that
works east with time. Current thinking is that we might see a
combination of these scenarios with convection across northwest
Missouri and scattered convection in the warm sector eventually
merging and racing east along the the front and instability
gradient once the MCS becomes more cold pool dominant.

Dewpoints in the mid to upper 60s and steep lapse rates will lead to
a moderate to strongly unstable environment. Mixed-layer CAPE
values of 2000-3000 J/kg will allow for strong updrafts and
despite the lack of deep layer shear, storms should be capable of
large hail. Given steep lapse rates, damaging winds will also be a
concern. As the storms merge and begin to translate east...the
hail threat will transition into more of a wind threat. Storm
motion should be relatively slow and with PWAT values of 1.5 to
1.75" and boundary in the region...the likelihood of heavy rain
will also be a concern. However, with this said...there is still
quite a bit of uncertainty as to how today will play out given the
frontal position and morning convection possibly impacting
convection later today.

By Tuesday morning, we could still see a few lingering showers and
cooler temperatures settling in on the backside of the front. The
Rex block across the western conus will begin to break down
Wednesday. Periodic rain chances will continue through the
remainder of the week with the best chance this weekend with the
approach of another cold front.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1234 PM CDT MON MAY 14 2018

A very unstable, potentially uncapped environment will develop
over the terminals early this afternoon. A weak frontal boundary
will also be draped in the vicinity of the terminals. It's very
possible that several rounds of storms will impact the terminals
this afternoon and this evening. But timing and location is
uncertain as storms could develop almost at anytime given the
environment. So will keep the VCTS mention going and then amend
as needed. Tonight, MVFR ceilings look likely in the wake of the
of the convection. IFR ceilings are possible. Given the higher
probability of MVFR, have kept IFR mention out for now.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pietrycha
Aviation...CDB
Hazardous weather outlook, May 14, 7:45 AM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
845 AM CDT Mon May 14 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151345-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
845 AM CDT Mon May 14 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Several rounds of potentially severe storms are possible today, this
 afternoon and again this evening and overnight. Large hail and
 damaging winds are the main threats this afternoon and evening with
 heavy rainfall and flooding possible overnight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 14, 11:45 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1245 PM CDT MON MAY 14 2018

MOZ029-030-037-141815-
Ray MO-Jackson MO-Clay MO-
1245 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
RAY AND NORTHEASTERN JACKSON COUNTIES UNTIL 115 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Courtney, moving east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Independence, Sugar Creek, Buckner, Courtney, Orrick, Sibley, Levasy
and River Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3908 9440 3919 9440 3929 9411 3914 9409
      3914 9411 3906 9411
TIME...MOT...LOC 1744Z 261DEG 11KT 3913 9436

Pietrycha

The radar

The Pleasant Hill radar (KEAX), 37 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Jackson

When
May 14, 12:24 PM CST to 12:25 PM CST
Where
Jackson County, 1.75 mi WNW of Buckner
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.140, -94.230

Thunderstorm Wind, Jackson

When
May 14, 12:24 PM CST to 12:27 PM CST
Where
Jackson County, 1.75 mi WNW of Buckner
Measured
51 kt (59 mph) measured gust
Reported by
Storm Chaser
Coordinates
39.140, -94.230

A storm chaser reported 59 mph wind along with the quarter sized hail.

Hail, Lafayette

When
May 14, 1:12 PM CST to 1:13 PM CST
Where
Lafayette County, 3.51 mi ENE of Odessa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -93.910

Hail, Johnson

When
May 14, 1:37 PM CST to 1:38 PM CST
Where
Johnson County, 1.76 mi ENE of Elm
Measured
1 in hail
Reported by
Public
Coordinates
38.860, -94.020

Thunderstorm Wind, Pettis

When
May 14, 1:45 PM CST to 1:48 PM CST
Where
Pettis County, 1.08 mi E of Postal
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.900, -93.080

A 10 to 15 inch diameter tree limb was down, and some minor roof damage occurred to a church near Nelson.

Hail, Randolph

When
May 14, 2:18 PM CST to 2:19 PM CST
Where
Randolph County, 0.87 mi NE of Moberly
Measured
1 in hail
Reported by
Public
Coordinates
39.430, -92.420

Thunderstorm Wind, Cooper

When
May 14, 2:25 PM CST to 2:28 PM CST
Where
Cooper County, 0.54 mi W of Boonville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.970, -92.740

Power lines and a tree came down in Booneville.

Thunderstorm Wind, Howard

When
May 14, 2:28 PM CST to 2:31 PM CST
Where
Howard County, 4.84 mi N of Hilldale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.140, -92.570

Trees were reported down along HWY 124 near Fayette.

Thunderstorm Wind, Pettis

When
May 14, 5:29 PM CST to 5:32 PM CST
Where
Pettis County, 1.48 mi SSE of Sedalia Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.680, -93.170

A tree was blown down on Rissler Road near Sedalia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760556, 760557, 760558, 760559, 760560, 760561, 760562, 760563, 760564.